Arizona, 2011Wildfire in Arizona, May 8 to 31, 2011
May 8 to 31, 2011 · NWS TWC · 1 event in 1 county or zone
Extreme drought conditions continued through May allowing for a human caused fire to quickly become out of control. Aided by strong southwest winds, a killer winter freeze, and extremely dry fuels, the fire ended up consuming over 200,000 acres of the Chiricahua Mountains.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 12
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Extreme drought conditions continued through May allowing for a human caused fire to quickly become out of control. Aided by strong southwest winds, a killer winter freeze, and extremely dry fuels, the fire ended up consuming over 200,000 acres of the Chiricahua Mountains.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tucson, AZ wrote its last area forecast discussion before the first event at May 8, 9:30 AM MST, 1 hour 30 minutes earlier.
Area forecast discussion, May 8, 9:30 AM MST, 1 hour 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TUCSON AZ
930 AM MST SUN MAY 8 2011
.SYNOPSIS...STILL DRY AND RATHER WARM TODAY. WINDY CONDITIONS THE
NEXT FEW DAYS WITH A COOLING TREND MONDAY AND TUESDAY AS A STRONG
LOW PRESSURE SYSTEM MOVES INTO WESTERN STATES. STRONG WARMUP TO
OCCUR THE SECOND HALF OF THIS WEEK AS HIGH PRESSURE RETURNS.
&&
.DISCUSSION...THE MAIN WEATHER CONCERNS FOR TODAY AND MONDAY WILL BE
THE WIND. LATEST MODELS WERE STILL IN GOOD AGREEMENT THAT WIND
SPEEDS WILL BEGIN TO INCREASE THIS AFTERNOON AS A LOW PRESSURE
SYSTEM CENTERED OVER THE PACIFIC NORTHWEST TRACKS FARTHER SOUTH
TODAY. A COMBINATION OF A VERY HIGH FIRE DANGER RATING...VERY LOW
HUMIDITY AND STRONG WINDS HAVE PROMPTED THE ISSUANCE OF VARIOUS FIRE
WEATHER RELATED HEADLINES FOR TODAY AND MONDAY. AS THE SYSTEM MOVES
CLOSER TO THE AREA...WINDS WILL BECOME PARTICULARLY STRONG ACROSS
EASTERN SECTIONS OF THE CWA FROM THE WHITE MOUNTAINS SOUTH TO
COCHISE COUNTY ON MONDAY. WILL LIKELY BE POSTING A PUBLIC WIND
ADVISORY FOR THIS AREA IN THE AFTERNOON FORECAST PACKAGE. UNTIL
THEN...CURRENT FORECAST LOOKED IN GOOD SHAPE SO WILL NOT BE MAKING
ANY UPDATES THIS MORNING. PLEASE REFER TO THE ADDITIONAL SECTIONS IN
THIS PRODUCT FOR MORE DETAILS.
&&
.AVIATION...MOSTLY CLEAR WITH A FEW PATCHES OF CIRRUS FROM TIME TO
TIME. LIGHT WINDS EARLY THIS MORNING...BEFORE STRONGER SOUTHWESTERLY
SFC WINDS DEVELOP AFTER 18Z...DIMINISHING AGAIN AFTER 04Z MONDAY.
AVIATION DISCUSSION NOT UPDATED FOR TAF AMENDMENTS.
&&
.FIRE WEATHER...A VERY STRONG LOW PRESSURE SYSTEM WILL MOVE INTO THE
PACIFIC NORTHWEST TODAY...AND THEN ACROSS THE GREAT BASIN AND
CENTRAL ROCKIES MONDAY AND TUESDAY. THIS SYSTEM WILL RESULT IN
BREEZY TO WINDY CONDITIONS ACROSS SOUTHEAST ARIZONA.
EXPECTING CRITICAL FIRE CONDITIONS FOR TODAY AND MONDAY. SUSTAINED
WINDS OF 15 TO 25 MPH WITH GUSTS TO 40 MPH ARE EXPECTED TO DEVELOP
BY LATE MORNING. GIVEN THE ALREADY VERY DRY CONDITIONS IN PLACE...A
RED FLAG WARNING IS IN EFFECT FROM NOON TO 7 PM MST.
CRITICAL FIRE CONDITIONS MAY BE MORE LIMITED IN SCOPE
MONDAY...AFFECTING PORTIONS OF FIRE WEATHER ZONE 148...MAINLY
COCHISE...GRAHAM AND GREENLEE COUNTIES. THUS...A FIRE WEATHER WATCH
HAS BEEN ISSUED. WHILE WINDS WILL CONTINUE TO BE STRONG FOR THE
REMAINDER OF THE AREA MONDAY AND INTO TUESDAY...A LITTLE MOISTURE
MOVING INTO THE AREA COUPLED WITH LOWER TEMPERATURES BROUGHT BY THE
LOW ARE EXPECTED TO PLACE RELATIVE HUMIDITY VALUES SLIGHTLY ABOVE
THE CRITICAL 15 PERCENT THRESHOLD.
A STRONG WARMING TREND ALONG WITH MARKEDLY LESS WIND IS EXPECTED
WEDNESDAY THROUGH FRIDAY AS HIGH PRESSURE ALOFT RETURNS.
&&
.PREV DISCUSSION...QUITE DRY IN THE INCREASING SOUTHWESTERLY FLOW
AHEAD OF STRONG TROUGH DIGGING INTO THE PACIFIC NORTHWEST AND
NORTHERN CALIFORNIA THIS MORNING. BY THIS AFTERNOON ENERGY WILL
CARVE INTO SOUTHERN NEVADA WITH THE GRADIENT TIGHTENING ACROSS
ARIZONA...LEADING TO BREEZY TO WINDY CONDITIONS FOR SOUTHEAST
ARIZONA LATER TODAY. PROBABLY NOT ENOUGH FOR A WIND ADVISORY BUT
DEFINITE FIRE WEATHER CONCERNS AS DESCRIBED IN THE RED FLAG WARNING
IN THE FIRE WEATHER DISCUSSION.
EVEN STRONGER WINDS MONDAY...ESPECIALLY ACROSS WIND PRONE EASTERN
AREAS...WITH ADDITIONAL FIRE WEATHER CONCERNS AND PERHAPS WIND
ADVISORY LEVELS.
EVEN AS A STRONG REINFORCING SHOT OF ENERGY DIGS INTO ARIZONA PROPER
ON TUESDAY...NO MOISTURE THIS FAR SOUTH SO NOT MUCH CHANCE OF
MEASURABLE PRECIP EXCEPT FOR PERHAPS EASTERN MOUNTAINS. STILL SOME
STRONG GUSTY WINDS FOR EASTERN AREAS TUESDAY...PERHAPS UP TO WIND
ADVISORY LEVELS AGAIN CLOSER TO THE NEW MEXICO BORDER BUT STRONG
COOLING MONDAY AND TUESDAY SHOULD MODERATE THE EXTREMELY LOW MINIMUM
RH VALUES A BIT BY THEN.
10 TO 12 DEGREES BELOW CLIMO BY TUESDAY WITH A VERY RESPONSIVE
WARMING TREND AS HIGH PRESSURE BUILDS BACK IN THE SECOND HALF OF THE
WEEK. BACK TO WELL ABOVE CLIMO THURSDAY AND FRIDAY.
&&
.TWC WATCHES/WARNINGS/ADVISORIES...
RED FLAG WARNING FROM NOON TO 7 PM MST TODAY FOR AZZ146>148.
FIRE WEATHER WATCH FROM MONDAY MORNING THROUGH MONDAY EVENING
FOR AZZ146-148.
WEATHER.GOV/TUCSONHazardous weather outlook, May 8, 3:07 AM MST, 7 hours 53 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TUCSON AZ
307 AM MST SUN MAY 8 2011
AZZ507>513-091015-
UPPER SAN PEDRO RIVER VALLEY-
EASTERN COCHISE COUNTY BELOW 5000 FEET-UPPER GILA RIVER VALLEY-
WHITE MOUNTAINS OF GRAHAM AND GREENLEE COUNTIES-
GALIURO AND PINALENO MOUNTAINS-CHIRICAHUA MOUNTAINS-
DRAGOON AND MULE AND HUACHUCA AND SANTA RITA MOUNTAINS-
307 AM MST SUN MAY 8 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
ARIZONA.
.DAY ONE...TODAY AND TONIGHT
WINDY CONDITIONS WILL DEVELOP TODAY WITH SOME AREAS OF BLOWING
DUST POSSIBLE. A RED FLAG WARNING IS IN EFFECT TODAY. PLEASE SEE
PHXRFWTWC OR WMO HEADER WWUS85 KTWC FOR DETAILS.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
WINDY CONDITIONS MONDAY AND TUESDAY WITH SOME AREAS OF BLOWING
DUST POSSIBLE. A FIRE WEATHER WATCH IS IN EFFECT MONDAY. WINDS MAY
BECOME STRONG ENOUGH FOR A WIND ADVISORY AS WELL WITH SOUTHWEST TO
WEST WINDS OF 25 TO 35 MPH WITH GUSTS IN EXCESS OF 45 MPH.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
AZZ501>506-514-515-091015-
WESTERN PIMA COUNTY-TOHONO O'ODHAM NATION-
UPPER SANTA CRUZ RIVER VALLEY/ALTAR VALLEY-TUCSON METRO AREA-
SOUTH CENTRAL PINAL COUNTY-SOUTHEAST PINAL COUNTY-
CATALINA AND RINCON MOUNTAINS-BABOQUIVARI MOUNTAINS-
307 AM MST SUN MAY 8 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
ARIZONA.
.DAY ONE...TODAY AND TONIGHT
WINDY CONDITIONS WILL DEVELOP TODAY WITH SOME AREAS OF BLOWING
DUST POSSIBLE. A RED FLAG WARNING IS IN EFFECT TODAY. PLEASE SEE
PHXRFWTWC OR WMO HEADER WWUS85 KTWC FOR DETAILS.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
BREEZY TO WINDY MONDAY AND TUESDAY WITH LOCALLY STRONG GUSTS AND
SOME AREAS OF BLOWING DUST POSSIBLE.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
WEATHER.GOV/TUCSON
Wildfire, Chiricahua Mountains
- When
- May 8, 11:00 AM MST to May 31, 11:59 PM MST
- Where
- Chiricahua Mountains forecast zone
- Injuries
- 0 direct, 12 indirect
- Reported by
- Park/Forest Service
- Coordinates
- 31.880, -109.751 (the zone’s center; the record gives no point)
The Horseshoe 2 fire started on May 8 in Horseshoe Canyon in the Coronado National Forest. Gusty southwest winds caused the fire to grow over 9,000 acres on the first day. This extreme fire behavior was caused by extremely dry fuels caused by a long term drought and a killer winter freeze of oak trees. Residents of the communities of Paradise and Portal were evacuated at times due to thick smoke and from the threat of this rapidly growing wildfire overtaking these locations. By the end of May, 77,933 acres had been burned and 12 firefighters had suffered minor injuries.
- Wildfire
- A fire burning in wildland vegetation, with its acreage and damage where known.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flood in Alaska, May 8 to 12, 2011$1.5 million · 1 event
- Wildfire and High Wind in New Mexico, May 8, 2011$200,000 · 50 kt wind · 2 events
- Wildfire in Texas, May 8 to 16, 2011$60,000 · 1 event
- Flood in Utah, May 8 to 9, 2011$50,000 · 1 event
- High Wind in California, May 8 to 9, 2011$30,000 · 50 kt wind · 2 events
- Tornado and Hail in South Dakota, May 8 to 9, 2011EF0 · 12 events
- Hail in Texas, May 8, 20111.75 in hail · 8 events
- Hail and Damaging Wind in Oklahoma, May 8, 20111 in hail · 5 events
- Hail in South Dakota, May 8, 2011$1,000 · 1.25 in hail · 4 events
- Hail and High Wind in Nevada, May 8 to 9, 20111 in hail · 3 events
- Flooding in Idaho, May 8 to 31, 2011$2,000 · 2 events
- High Wind and Strong Wind in California, May 8 to 9, 2011$3,000 · 54 kt wind · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 309006.